Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Fort Worth, TX

April 17, 2017Fannin County, Lamar County, Texas

NWS Fort Worth, TX issued this flash flood warning at Apr 17, 2017, 6:19 AM CDT for Fannin County, Lamar County, Texas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2017, 6:19 AM CDT (11:19 UTC)
Expired
Apr 17, 2017, 11:15 AM CDT
In force
5 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Fannin County, TX, Lamar County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 202 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 8:30 AM CDTFLASH FLOOD1 E Sumner, TXFM ROAD 79 CLOSED NEAR SUMNER DUE TO WATER OVER THE ROADWAY.
Apr 17, 8:30 AM CDTFLASH FLOOD3 Se Paris, TXSEVERAL ROADS CLOSED NEAR PARIS...INCLUDING US 271 S AT COBB RANCH ROAD...FM 905 AT COUNTY ROAD 13400...AND COUNTY ROAD 43900 NEAR US 82.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 131 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WGUS54 KFWD 171119
FFWFWD
TXC147-277-171415-
/O.NEW.KFWD.FF.W.0012.170417T1119Z-170417T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
619 AM CDT MON APR 17 2017

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Lamar County in north central Texas...
  Northeastern Fannin County in north central Texas...

* Until 915 AM CDT.

* At 617 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. This rainfall will lead to
  excessive water runoff and cause flash flooding. Low-lying areas
  are most vulnerable to rapidly rising water. Some low-water
  crossings may flood and become impassable.

* Some locations that will experience flooding include...
  Paris, Blossom, Deport, Roxton, Toco and Sun Valley. 

Additional rainfall amounts of 2 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3393 9556 3388 9554 3389 9551 3387 9540
      3389 9532 3345 9531 3348 9569 3373 9610
      3385 9603 3385 9602 3384 9602 3387 9600
      3386 9595 3389 9593 3384 9584 3386 9581
      3384 9577 3389 9575 3388 9570 3394 9560

$$

79
2 follow-up statements
834 
WGUS54 KFWD 171350
FFWFWD
TXC147-277-171615-
/O.EXT.KFWD.FF.W.0012.000000T0000Z-170417T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
850 AM CDT MON APR 17 2017

The National Weather Service in Fort Worth has extended the

* Flash Flood Warning for...
  Lamar County in north central Texas...
  Northeastern Fannin County in north central Texas...

* Until 1115 AM CDT.

* At 843 AM CDT, local law enforcement officials reported heavy rain 
  has continued across the warned area. two to four inches of rain 
  have already fallen. Flash flooding has been reported across areas 
  from FM 79 near Paris to Pecan Orchard. FM 905 is closed at CR 
  13400 southeast of Paris due to high standing water. US 271 south 
  is closed Cobb Ranch Rd. Be extremely cautious when traveling this 
  area this morning. In addition, areas 5 to 10 miles north of Honey 
  Grove or 15 miles northeast of Bonham in rural Fannin County are 
  also likely seeing secondary roads flooded. 

* Some locations that will experience flooding include...
  Paris, Blossom, Deport, Roxton, Toco and Sun Valley. 

Additional rainfall amounts of 1 to 2 inches locally are possible 
are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3393 9556 3388 9554 3389 9551 3387 9540
      3389 9532 3345 9531 3348 9569 3373 9610
      3385 9603 3385 9602 3384 9602 3387 9600
      3386 9595 3389 9593 3384 9584 3386 9581
      3384 9577 3389 9575 3388 9570 3394 9560

$$

05/
694 
WGUS74 KFWD 171523
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
1023 AM CDT MON APR 17 2017

TXC147-277-171615-
/O.CON.KFWD.FF.W.0012.000000T0000Z-170417T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lamar TX-Fannin TX-
1023 AM CDT MON APR 17 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR
LAMAR AND NORTHEASTERN FANNIN COUNTIES...

At 1018 AM CDT, local law enforcement reported flash flooding is 
occurring at several spots in Lamar County.  The Bells PD reports 12 
inches of water at Broadway and Jernigan at Highway 56 is leading to 
road closures. Be extremely cautions when traveling this area this 
morning into this afternoon.

Some locations that will experience flooding include...
Paris, Blossom, Deport, Roxton, Toco and Sun Valley. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3393 9556 3388 9554 3389 9551 3387 9540
      3389 9532 3345 9531 3348 9569 3373 9610
      3385 9603 3385 9602 3384 9602 3387 9600
      3386 9595 3389 9593 3384 9584 3386 9581
      3384 9577 3389 9575 3388 9570 3394 9560

$$

Hernandez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 3:42 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 17, 3:42 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
342 AM CDT Mon Apr 17 2017

.DISCUSSION...
Convection continues to fire early this morning due to two
separate pieces of energy. The first is a shortwave over South
Texas which is fueling a complex of storms in that region. The
second subtle shortwave is approaching the Central Plains and is
supplying weak large scale lift to aid in the life of the linear
MCS currently across Oklahoma and Arkansas. North Texas will not
see any direct impacts from these two upper features. However, it
will remain moist and unstable over the region through the day so
scattered convection is likely to develop, especially on any
outflow boundaries that wander into the region. The most likely
place for this to happen will be across the northern zones due to
a developing cold pool across the Central Plains. The South Texas
complex may have the reverse effect and actually modify/hinder
moisture moving into the region. Since there are opposing factors
at work here, we will keep PoPs in the chance category for all but
the Red River zones. The severe threat looks low overall due to
unfavorable wind profiles. However, small hail and gusty winds
will be possible with the stronger storms due to moderate
instability in place. The bigger threat will actually be from
locally heavy rainfall due to weak steering flow and adequate
precipitable water values.

Shower and thunderstorm chances will slowly end from west to east
tonight as weak large scale subsidence develops behind the
departing shortwaves. While the northern wave will move relatively
quickly, the southern wave will take its sweet time and linger
over the Upper Texas Coast on Tuesday. Therefore, we will leave
some low PoPs across the eastern zones through Tuesday.

Weak upper level high pressure will fill in across the state
Tuesday night and remain in place through Thursday, resulting in
warm and rain-free weather. High temperatures will be mainly in
the 80s with lows in the 60s.

The upper ridge will shift to the east Thursday night/Friday as a
strong southern branch upper trough moves into the Central
Rockies. The latest model runs of the GFS and ECMWF keep the bulk
of the energy with this system across the Central Plains but do
move the attendant cold front through North Texas Friday night
through Saturday. There should be plenty of moisture and
instability for showers and thunderstorms beginning Thursday
night. Storms chances will increase with the arrival of the cold
front Friday night and end from northwest to southeast Saturday.
It still appears that there will be some severe storms with this
system most likely in the form of a squall line Friday night/
Saturday morning.

Once the cold front moves through the region, much cooler and
drier air will filter in Saturday night through Sunday. Highs
Saturday and Sunday will be mainly in the lower 60s with lows
Saturday night from the middle 40s to the middle 50s.

79

&&

.AVIATION...
/ISSUED 1204 AM CDT Mon Apr 17 2017/
/06Z TAFs/

The aviation forecast for the next 24 hours is complicated by a
mix of mesoscale features across the Southern Plains. Several
areas of convection continue this evening north to west to
southwest of North and Central Texas. Based on guidance the past
few hours, we anticipate the convection to the west will
dissipate, and the convection to the southwest will remain
southwest and south of KACT. However, we will have to monitor the
trends of the storms to the southwest as they currently appear to
be expanding north and northeast, but model guidance over the
next few hours shows instability will weaken in our southwest
counties which may further promote the weakening of storms that
approach that area. A few showers have recently developed west of
KACT and will start with a VCSH mention through 09Z. The other
area to watch will be to the north with the developing MCS in
northern Oklahoma. Guidance is consistent in sinking this MCS
south with somewhat decent agreement the remnants of this MCS may
result in convection moving south across the TAF sites Monday
afternoon. Have maintained the VCTS mention at all the TAF sites
starting 22-23Z through 01-02Z. What is a little less uncertain is
the development of convection ahead of the MCS across the region.
A shortwave is currently moving across the region, and the large-
scale support should diminish overnight as the shortwave moves
east.

The areas of storms to the southwest will likely have an impact on
the stratus trends overnight, but strands of MVFR stratus are
already developing across southeast Texas. The cigs will likely
lower as they expand and move north, and IFR cigs will arrive
overnight at KACT with MVFR cigs expected several hours later at
the Metroplex airports. MVFR conditions could remain through the
early afternoon hours, but any changes in the convection trends
could disrupt the ceiling trends.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    82  64  83  65  85 /  40  20   5   5   0
Waco                80  62  82  64  84 /  40  20  20  10   0
Paris               78  62  80  62  83 /  40  30  20   5   0
Denton              80  62  82  63  85 /  40  20   5   0   0
McKinney            79  62  81  64  83 /  40  20  10   5   0
Dallas              82  65  83  66  85 /  40  20   5   5   0
Terrell             80  63  82  64  84 /  40  20  10  10   0
Corsicana           81  64  82  64  83 /  40  20  20  10   0
Temple              80  62  81  64  84 /  40  20  20  10   0
Mineral Wells       81  61  83  62  86 /  40  20   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

25/79
Hazardous weather outlook, Apr 17, 5:15 AM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
515 AM CDT Mon Apr 17 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
515 AM CDT Mon Apr 17 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
There is a chance of thunderstorms across all of North and Central
Texas today. The greatest chances this morning will be along the Red
River. The activity early in the day may leave outflow boundaries to
focus additional development this afternoon. A few storms could
become strong with gusty winds and small hail, but with negligible
wind shear, the threat of severe storms is low. These weak steering
currents will result in slow-moving storms that will be capable of
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances will end on Tuesday as the upper disturbances
responsible for this recent bout of unsettled weather move east of
the region.

A cold front will approach the Red River Thursday night and Friday,
bringing a chance of thunderstorms to areas mainly north of the I-20
corridor. The storm chances will increase Friday night into Saturday
as a strong storm system swings through the Plains and a cold front
surges through North and Central Texas. A line of storms may
accompany the front. Some of these storms could be severe.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

25

In the hours before

Special weather statement, Apr 17, 3:29 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
329 AM CDT MON APR 17 2017

TXZ093-170900-
Grayson TX-
329 AM CDT MON APR 17 2017

...SPECIAL WEATHER STATEMENT...

At 326 AM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Howe, or near Sherman, moving northeast
at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Bells, Tom Bean, and Luella.

LAT...LON 3389 9663 3389 9658 3385 9663 3384 9662
      3382 9658 3382 9653 3377 9650 3378 9644
      3373 9638 3351 9639 3346 9658 3356 9694
      3385 9686 3387 9681 3386 9678 3382 9676
      3383 9671 3392 9666
TIME...MOT...LOC 0826Z 231DEG 18KT 3354 9657

25
Special weather statement, Apr 17, 4:02 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
402 AM CDT MON APR 17 2017

TXZ093>095-170930-
Lamar TX-Grayson TX-Fannin TX-
402 AM CDT MON APR 17 2017

...SPECIAL WEATHER STATEMENT...

At 359 AM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Steedham and Hanger, or about 10 miles
west of Denison, moving northeast at 15 mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Knollwood around 410 AM CDT.
  Denison and Eisenhower State Park around 430 AM CDT.

Other storms in Grayson, Fannin, and Lamar counties will also be
capable of producing small hail.

LAT...LON 3388 9554 3388 9531 3344 9531 3359 9671
      3374 9687 3387 9681 3383 9671 3392 9667
      3389 9658 3384 9662 3377 9650 3378 9643
      3369 9634 3377 9629 3376 9619 3384 9615
      3389 9594 3384 9577 3389 9575 3394 9559
TIME...MOT...LOC 0859Z 220DEG 14KT 3372 9674

25
Special weather statement, Apr 17, 5:05 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
505 AM CDT MON APR 17 2017

TXZ091-092-171030-
Cooke TX-Montague TX-
505 AM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MONTAGUE AND
NORTHWESTERN COOKE COUNTIES UNTIL 530 AM CDT...

At 504 AM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near the Montague/Cooke county line, or a few
miles east of Saint Jo, moving east at 10 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Muenster around 530 AM CDT.

LAT...LON 3391 9746 3384 9746 3382 9743 3382 9737
      3388 9733 3386 9733 3389 9731 3386 9726
      3392 9723 3389 9718 3384 9717 3383 9720
      3380 9721 3373 9716 3363 9745 3374 9763
      3390 9757 3392 9751
TIME...MOT...LOC 1004Z 259DEG 11KT 3374 9747

25

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:29 AM CDTSpecial Weather StatementFWDGrayson31 min
Apr 17, 4:02 AM CDTSpecial Weather StatementFWDFannin, Grayson, Lamar28 min
Apr 17, 5:05 AM CDTSpecial Weather StatementFWDCooke25 min
Apr 17, 6:08 AM CDTAreal Flood AdvisoryFWDFannin, Lamar3 hr
Apr 17, 6:26 AM CDTSpecial Weather StatementFWDWise34 min
Apr 17, 6:51 AM CDTSpecial Weather StatementFWDCooke24 min
Apr 17, 8:57 AM CDTAreal Flood AdvisoryFWDGrayson2 hr
Apr 17, 9:24 AM CDTSpecial Weather StatementFWDGrayson51 min
Apr 17, 9:48 AM CDTSpecial Weather StatementFWDCooke42 min
Apr 17, 10:15 AM CDTSpecial Weather StatementFWDMontague45 min
Apr 17, 10:20 AM CDTSpecial Weather StatementFWDJack40 min
Apr 17, 10:34 AM CDTSpecial Weather StatementFWDCooke41 min
Apr 17, 10:48 AM CDTAreal Flood AdvisoryFWDCooke, Montague3 hr
Apr 17, 10:49 AM CDTSpecial Weather StatementFWDYoung41 min
Apr 17, 11:44 AM CDTFlash Flood WarningFWDCooke, Montague3 hr
Apr 17, 12:03 PM CDTSpecial Weather StatementFWDWise42 min
Apr 17, 12:23 PM CDTSpecial Weather StatementFWDJack, Young37 min
Apr 17, 12:30 PM CDTSevere Thunderstorm WarningFWDJack, Young30 min
Apr 17, 1:00 PM CDTSpecial Weather StatementFWDJack, Wise, Young45 min
Apr 17, 1:51 PM CDTSpecial Weather StatementFWDJack, Wise39 min
Apr 17, 2:02 PM CDTAreal Flood AdvisoryFWDDallas3 hr
Apr 17, 2:04 PM CDTAreal Flood AdvisoryFWDDallas116 min
Apr 17, 2:04 PM CDTSpecial Weather StatementFWDStephens41 min
Apr 17, 2:22 PM CDTSpecial Weather StatementFWDWise23 min
Apr 17, 2:27 PM CDTSpecial Weather StatementFWDParker48 min
Apr 17, 2:48 PM CDTAreal Flood AdvisoryFWDParker, Wise117 min
Apr 17, 3:02 PM CDTFlash Flood WarningFWDDallas3 hr
Apr 17, 3:04 PM CDTSpecial Weather StatementFWDTarrant41 min
Apr 17, 3:42 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant2 hr
Apr 17, 4:16 PM CDTSpecial Weather StatementFWDBosque, Hill44 min
Apr 17, 5:40 PM CDTSpecial Weather StatementFWDNavarro35 min
Apr 17, 5:57 PM CDTAreal Flood AdvisoryFWDEllis, Navarro2 hr
Apr 17, 6:59 PM CDTAreal Flood AdvisoryFWDNavarro2 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.